Necrotizing tracheobronchitis (NTB) following high frequency ventilation: role of an angiotensin converting enzyme inhibitor
Related Experiment Videos
L Cordero1, R D Tallman, S Qualman
1Department of Pediatrics, College of Medicine, Ohio State University, Columbus 43210.
Abstract:
The purpose of this investigation was to study the effect of an angiotensin converting enzyme inhibitor (enalaprilat) on the morphologic manifestations of experimentally induced necrotizing tracheobronchitis (NTB). Twenty piglets were anesthetized before saline lung lavage. High frequency flow interrupter (HFFI) ventilation was used with a strategy known to produce NTB. Animals were randomly assigned to receive IV enalaprilat 0.1 mg/kg (ENP-Hi), enalaprilat 0.01 mg/kg (ENP-Lo), or saline (C). After 8 hours of ventilation, the piglets were sacrificed. Total airway injury scores (mean +/- S.D.) were 1.2 +/- 0.7 for ENP-Hi, 0.2 +/- 0.2 for ENP-Lo, and 21.3 +/- 16 for group C. Enalaprilat minimizes NTB lesions in neonatal piglets exposed to high frequency oscillatory ventilation. Although the origin of NTB is multifactorial, airway mucosa ischemia may play an important role. Enalaprilat may compensate for the reduction of mucosal blood flow by limiting formation of angiotensin II and/or preventing degradation of bradykinin.